Alert archive / Oklahoma / Areal Flood Warnings in 2017

Areal Flood Warning 21, NWS Norman, OK

June 2, 2017Comanche County, Oklahoma

NWS Norman, OK issued this areal flood warning at Jun 2, 2017, 12:27 PM CDT for Comanche County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2017, 12:27 PM CDT (17:27 UTC)
Expired
Jun 2, 2017, 3:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Comanche County, OK

The radar

The Altus AFB radar (KFDR), 54 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WGUS44 KOUN 021727
FLWOUN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Norman OK
1227 PM CDT FRI JUN 2 2017

OKC031-022030-
/O.NEW.KOUN.FA.W.0021.170602T1727Z-170602T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-
1227 PM CDT FRI JUN 2 2017

The National Weather Service in Norman has issued a

* Flood Warning for...
  Comanche County in southwestern Oklahoma...

* Until 330 PM CDT

* At 1225 PM CDT, widespread flooding continues across Lawton and 
  other portions of Comanche County due to the heavy rainfall this 
  morning. Although the heavy rain has moved out of the area, 
  flooding will continue with runoff from the heavy morning rain.

* Some locations that will experience flooding include...
  Lawton, Elgin, Geronimo, Chattanooga, Faxon, and Fort Sill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. Turn
around, don't drown.
&&

LAT...LON 3451 9863 3470 9849 3484 9834 3481 9825
      3468 9820 3451 9816 3451 9824 3448 9825
      3445 9833 3445 9850 3442 9851 3442 9861
      3441 9861 3441 9865

$$

..speg.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this areal flood warning went out at Jun 2, 10:24 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 2, 10:24 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1024 AM CDT Fri Jun 2 2017

...Update...

&&

.DISCUSSION...
We have updated near term precipitation probabilities, weather,
and other elements based on trends. 12z OUN sounding was quite
moist through 500 mb with PWAT value just under 1.5 inches.
Further southwest, low level moisture is more extensive.
GPS precipitable water values around 1.8 inches with short term
model guidance indicating slightly higher amounts. Mean flow
supports northeasterly storm motions around 10 to 15 knots, and
recent uptick in convection on the southwestern flank of morning
convective cluster has exhibited motions similar to this. So far,
backbuilding upstream/training hasn't been extensive across this
area (far southwest part of our forecast area) but we'll need to
continue to monitor for heavy amounts and flooding/flash
flooding. Some southeastward surge in convection has been noted on
the southern end of the morning complex and there may be an area
where heavy rainfall amounts and flooding are most likely between
slowly northeastward moving convection and southeastward surging
convection over the next few hours. This would be over portions
of Baylor and Knox counties, and possibly Archer County.

Further north, instantaneous rates on KFDR radar have recently
decreased in the vicinity of Wichita Falls and the Red River with
rainfall amounts near and north of Lawton into far southern
Caddo County still high enough for a localized flooding concern.
This is in addition to ongoing flooding/flash flooding in the city
of Lawton. At this time, based on trends, it appears the flooding
threat across this area of Oklahoma is expected to be more
localized.

BRB

&&

.PREV DISCUSSION... /issued 545 AM CDT Fri Jun 2 2017/

AVIATION...
Some IFR conditions have developed this morning and these conditions
may linger across many of the sites for the next several hours. To
go along with this, expect to see an overall increase in thunder
from southwest toward the northeast through the morning into the
afternoon. Should see some improvement by afternoon with most TAF
sites with MVFR conditions. Most convective activity should
dissipate around or just before sunset with mainly VFR conditions.

30

PREV DISCUSSION... /ISSUED 328 AM CDT Fri Jun 2 2017/

DISCUSSION...
Will continue to deal with weak shortwave trough over the area
today. Wind shear will be weak, but enough instability will be
present for at least a few strong storms to occur. As the storms
will be slow-moving, heavy rainfall will be the main impact and
some localized flooding is possible. Strong wind gusts and some
small hail will also be possible.

By Saturday afternoon into the first part of Sunday, we see a bit
better organized trough that will move southeast across the area.
This may result in more widespread activity, and activity that
lingers through the overnight period Saturday night. Again some
gusty winds and small hail may occur with the stronger storms as
well as isolated areas of flooding.

Should see a decrease in rain/storms by late Sunday as trough
finally moves southeast and ridging tries to build out into the
plains. Models continue to show northwest flow patten taking shape
next week with daily high plains convection that will make a run
east and southeast into the central and southern Plains. However,
more days than not, most locations will likely remain dry, but
will keep some low pops into at least mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  65  81  66 /  50  30  50  40
Hobart OK         78  65  83  65 /  60  40  50  50
Wichita Falls TX  78  66  83  67 / 100  40  50  50
Gage OK           81  63  82  62 /  50  30  40  40
Ponca City OK     83  65  82  65 /  20  20  40  40
Durant OK         82  68  83  68 /  50  40  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/26
Hazardous weather outlook, Jun 2, 11:20 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1120 AM CDT Fri Jun 2 2017

OKZ004>048-050>052-TXZ083>090-031630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1120 AM CDT Fri Jun 2 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and thunderstorms will continue this afternoon and last
into the evening and overnight across portions of the area. The
greatest chances will exist across southern and western Oklahoma
and western north Texas. Severe thunderstorms are unlikely.
However, a few thunderstorms could produce strong wind gusts.

.Heavy Rainfall/Flooding...
Localized heavy rainfall amounts and flooding or flash flooding
are possible with thunderstorm activity today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Showers and thunderstorms will remain possible Saturday through
Wednesday across portions of Oklahoma and north Texas. Although
widespread severe storms are not expected, a few strong to severe
thunderstorms may occur, at times, through early next week.

.Heavy Rainfall/Flooding...
Localized heavy rainfall and flooding will be possible, mainly
Saturday through Sunday. Some locations may receive over two to
three inches of rainfall this weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 2, 8:59 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 AM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      HAYNESVILLE             34.09N 98.92W
06/02/2017                   WICHITA            TX   DEPT OF HIGHWAYS

            STATE HIGHWAY 240 FROM HAYNESVILLE TO 2
            MILES WEST OF HAYNESVILLE AND STATE HIGHWAY
            25 NEAR AND NORTH OF HAYNESVILLE ARE BOTH
            CLOSED DUE TO FLOODING.

&&

MAD
Local storm report, Jun 2, 9:00 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
900 AM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      4 ENE OKLAUNION         34.15N 99.08W
06/02/2017                   WILBARGER          TX   DEPT OF HIGHWAYS

            FM 370 CLOSED DUE TO WATER OVER ROAD.

&&

MAD
Local storm report, Jun 2, 9:51 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
951 AM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     FLASH FLOOD      2 W LAWTON              34.61N 98.43W
06/02/2017                   COMANCHE           OK   TRAINED SPOTTER

            HEAVY FLOODING ON MOST STREETS. SEVERAL
            VEHICLES STALLED OUT.

&&

MAD
Local storm report, Jun 2, 9:55 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
955 AM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     FLASH FLOOD      2 NNW LAWTON            34.63N 98.41W
06/02/2017                   COMANCHE           OK   BROADCAST MEDIA

            WATER RESCUE 16TH AND LINCOLN IN LAWTON.

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:02 AM CDTAreal Flood AdvisoryOUNComanche118 min
Jun 2, 9:20 AM CDTAreal Flood AdvisoryOUNCotton3 hr
Jun 2, 9:24 AM CDTFlash Flood WarningOUNComanche3 hr
Jun 2, 10:35 AM CDTFlash Flood WarningOUNComanche115 min
Jun 2, 11:20 AM CDTAreal Flood AdvisoryOUNCaddo115 min
Jun 2, 5:07 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more4 hr
Jun 2, 5:11 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Carter, Johnston, Love, Marshall4 hr

Nearby

Areal Flood Warnings in Oklahoma, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.